MAUDE Adverse Event Report: ARTHREX, INC. RETROFUSION SCREW; PLATE, FIXATION, BONE

ARTHREX, INC. RETROFUSION SCREW; PLATE, FIXATION, BONE
Catalog Number AR-4157-20
Health Effect - Clinical Code No Code Available (3191)
Date of Event 08/11/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient demographics (age at time of event, date of birth, gender, weight) were requested but not provided.No further patient information was provided at the time of this report or made available in response to follow-up communication.No additional adverse consequences have been reported from this event.This device is used for treatment.The contribution of the device to the reported event could not be determined as the device was not returned for evaluation therefore the complainant's event could not be verified.The cause of the event could not be determined from the information available and without device evaluation.Device history record review revealed nothing relevant to this event.The most likely cause(s) of this type of event include improper bone preparation and/or over-torquing.This is the first complaint of this type for this part/lot combination.The potential cause(s) of this event will be communicated to the event reporter.If additional relevant information is received, a follow-up report will be submitted.Device requested but not yet received.
 
Event or Problem Description
It was reported that during a procedure for a hammer toe (2nd toe), arthrocare resurfacing at mpt joint (2nd toe) and planta plate repair (3rd toe procedure the following occurred during the hammer toe (2nd toe) portion of the procedure.The surgeon was advancing the ar-4157-20 retro fusion 20 mm screw so that the distal threads would be against the proximal phalanx without engaging the threads into the bone and the screw broke on the proximal side of the screw end where the non threaded portion of the screw begins.The surgeon had no way to remove the remaining screw that was in the bone as there was no way to grab it.The broken screw was fully implanted into the bone with no portions extruding into the joint.The surgeon applied dbm to the prepped joint as best possible and closed the soft tissue with the toe in an extended position.Surgeon will treat conservatively to allow the bone to fuse straight.No patient injury reported.
 
Additional Manufacturer Narrative
Patient demographics (age at time of event, date of birth, gender, weight) were requested but not provided.No further patient information was provided at the time of this report or made available in response to follow-up communication.No additional adverse consequences have been reported from this event.This device is used for treatment.Complaint confirmed.The device met all material specifications as received.The evaluation revealed that the returned retrofusion screw is broken at the proximal end.The fracture surface displays evidence of torsional-overload.The most likely cause(s) of this type of event include improper bone preparation and/or over-torquing.This is the first complaint of this type for this part/lot combination.The potential cause(s) of this event will be communicated to the event reporter.If additional relevant information is received, a follow-up report will be submitted.
 
Event or Problem Description

Brand Name
RETROFUSION SCREW
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key5935618
Report Number1220246-2016-00383
Device Sequence Number467563
Product Code HRS
UDI-Device Identifier00888867187825
UDI-Public00888867187825
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K141735
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Medical Equipment Company Technician/Representative
Type of Report Initial,Followup
Report Date (Section B) 09/20/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/20/2016
Device Catalogue NumberAR-4157-20
Device Lot Number10053198
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/12/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 08/12/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/08/2016
Supplement Report FDA Received Date09/21/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;